Hemorrhagic occlusive retinal vasculitis (HORV) is a new and devastating delayed complication that occurs after seemingly uncomplicated cataract surgery using prophylactic intracameral vancomycin. On average, ischemic retinal vasculitis appears 8 days postoperatively, with a range of 1-14 days.
The cause of HORV is not completely understood, except for the nearly universal use of prophylactic intracameral vancomycin.
In many cases, cataract surgery on the second eye appears to be associated with the onset of HORV in the first eye (usually 1-2 weeks after the initial surgery). At this point, however, it is not clear whether the association is causative, or simply because cataract surgery on the second eye is so common after the first surgery.
The differential diagnosis of HORV includes acute postoperative endophthalmitis, medication toxicity, viral retinitis, and central retinal vein occlusion. In acute infectious endophthalmitis, the view of the retina postoperatively is usually clouded by hypopyon. Conversely, HORV is characteristically minimally inflamed, with a good view of the retina.
Immunologists believe that the timing of HORV is consistent with a type III hypersensitivity reaction. Two features that lead to this assumption are leukocytoclastic vasculitis, a rare condition of the skin caused by systemic vancomycin, and type III hypersensitivity reactions that begin in the venous system more than in the arterioles.
At this point, the routine use of vancomycin prophylactically is not recommended until we have more information.
Surgeons must be particularly aware that there is the possibility for a delayed onset of HORV in an asymptomatic first eye until after the second eye is operated on weeks later.
The most commonly recommended alternative antibiotic is moxifloxacin or intracameral cefuroxime. However, these antibiotics have not been approved by the US Food and Drug Administration, and possible side effects from their use also could occur.
Medscape Ophthalmology © 2016 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Understanding the New Risks Posed by Vancomycin Use in Cataract Surgery - Medscape - Dec 12, 2016.